North Carolina, 2012

Hail in North Carolina, March 25, 2012

March 25, 2012 · NWS ILM · 7 events in 4 counties and zones

A cold pool associated with a cut-off low aloft dropped southeast and across the area during the afternoon and evening. This resulted in increasing instability and steepening lapse rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

A cold pool associated with a cut-off low aloft dropped southeast and across the area during the afternoon and evening. This resulted in increasing instability and steepening lapse rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Mar 25, 12:44 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 25, 12:44 PM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
144 PM EDT SUN MAR 25 2012

.SYNOPSIS...
AN APPROACHING UPPER LOW FROM THE WEST MAY BRING HAIL SHOWERS AND A
FEW STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. DRIER AND COOLER
CONDITIONS WILL SETTLE IN MONDAY AND TUESDAY AS HIGH PRESSURE BUILDS
IN FROM THE GREAT LAKES. A BRIEF WARMING TREND WILL ENSUE DURING THE
MIDDLE OF THIS WEEK...FOLLOWED BY A COLD FRONTAL PASSAGE ON THURSDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 120 PM SUNDAY...A PROMINENT COLD POOL ALOFT WILL TRAVERSE THE
COUNTY WARNING AREA THROUGH PEAK HEATING INTO EARLY EVENING. 500MB
TEMPS STILL SLATED TO DIP BETWEEN -20 AND -22 DEGREES CELSIUS DURING
THE LATE AFTERNOON. THERMODYNAMIC PROFILES SHOW A "FAT CAPE" AREA
WITHIN THE 0 TO -20 DEG ZONE SUPPORTIVE OF EFFICIENT HAIL GROWTH.
SPC HAS PAINTED A SLIGHT RISK AREA THAT ENCOMPASSES MUCH OF OUR NC
ZONES. FREEZING LEVELS WILL DIP BELOW 8000 FEET BY LATE AFTERNOON AS
THE COLD POOL HEART MOVES OVERHEAD. LOCAL CALCULATIONS SUGGEST 50
DBZ UPDRAFT CORES TO 19000 FEET MAY BE SUFFICIENT TO GENERATE 1 INCH
HAIL. STORM MOTION FIELDS DECELERATE AS THE UPPER LOW CENTER
NEARS...MOVING FROM A NW DIRECTION AS THE LOW CENTER OVERHEAD
PASSES. SPAWNING CUMULUS WILL OBSCURE MUCH OF THE SKY DURING THE
AFTERNOON...ALTHOUGH A FEW BREAKS OF SUNSHINE WILL BE SEEN SINCE
VERTICAL MOTIONS WILL REMAIN VIGOROUS. COLUMN WINDS WILL BE LIGHT
BENEATH THE UPPER LOW...BUT LOCALIZED WIND GUSTS DUE TO EVAPORATIVE
COOLING PROCESSES...FRICTIONAL RAIN/HAIL DRAG...OUTFLOW BOUNDARIES
MAY INDUCE ISOLATED WIND DAMAGE THROUGH EARLY EVENING GIVEN THE HIGH
LAPSE RATES/LARGE CAPE AREAS. DIURNAL COOLING MAY REMOVE CONVECTIVE
INTENSITY AT NIGHTFALL BUT WE WILL NEED TO KEEP MENTIONABLE POP
VALUES IN PLACE THROUGH AT LEAST THE EVENING HOURS AS THE SYSTEM
PULLS AWAY AND WRAP AROUND MOISTURE LINGERS...CLEARING NE ZONES
LAST...AND LATE TONIGHT.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 1:20 PM SUNDAY...MID LEVEL AMPLITUDE WILL RELAX THROUGH THE PERIOD
ESPECIALLY WHEN COMPARED TO THE PATTERN WE HAVE SEEN THE PAST FEW
DAYS. FOCUS SHIFTS FROM THUNDERSTORMS AND INSTABILITY TO WHAT IS
BECOMING AN INTERESTING TEMPERATURE FORECAST FOR WEDNESDAY MORNING.

EARLY ON...A BROAD NORTHERLY FLOW WILL DEVELOP IN THE WAKE OF A
SURFACE TROUGH MOVING ACROSS WITH THE MID LEVEL LOW. A SECONDARY
SURGE OF COOLER AIR ARRIVES AROUND 0600 UTC TUESDAY. THE SURFACE
HIGH MOVES FROM THE NORTHEAST TO ESSENTIALLY OVERHEAD EARLY
WEDNESDAY. NO POPS OR EVEN LITTLE CLOUD COVER IS EXPECTED THROUGH
THE PERIOD.

THE NAM/MET GUIDANCE IS CONSIDERABLY COOLER WITH 38 DEGREES IN
LUMBERTON AND 44 WITH THE MAV FOR WEDNESDAY MORNING. IT APPEARS THE
GFS HAS SOME HIGH LEVEL MOISTURE MOVING ACROSS FROM THE NORTHWEST
THAT MAY KEEP IDEAL RADIATIONAL CONDITIONS FROM DEVELOPING. HAVE
TRIMMED BACK LOWS A BIT BUT OVERALL FORECAST CONTINUES TO LEAN
HEAVILY TOWARD THE MAV/GFS.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
AS OF 1:20 PM SUNDAY...LOW AMPLITUDE MID LEVEL FLOW ON WEDNESDAY WITH
THE CAROLINAS ON THE SOUTHERN FRINGE OF A BELT OF WESTERLIES WHILE
HIGH PRESSURE SITS OFF THE COAST. TEMPS BOUNCE BACK TO NORMAL AND
CLOUD COVER SHOULD BE MINIMAL. MID LEVEL FLOW VEERS ON THURSDAY IN
RESPONSE TO CONGEALING LOWS OFF CANADIAN MARITIMES AND A LARGELY
MOISTURE-STARVED FRONT MANAGES TO PUSH THROUGH LATE IN THE DAY BUT
NOT BEFORE A WARM AFTERNOON WITH HIGHS NEAR 80. FASTER TIMING OF THE
FRONT IS POSSIBLE HOWEVER WHICH WOULD OBVIOUSLY LIMIT THE WARMTH AND
COULD FAVOR A FEW TSTMS IF FROPA BETTER COINCIDES WITH PEAK HEATING.
GUIDANCE AT ODDS WITH THE EXTENT OF BUILDING PRESSURES AND COLD AIR
ADVECTION INTO THE CAROLINAS WITH RAMIFICATIONS RANGING FROM A
RETURN TO CLIMO TEMPS TO DEVIATIONS BELOW CLIMO. EITHER WAY THIS
HIGH APPEARS FATED TO WEAKEN AND MOVE OFF THE COAST FOR THE WEEKEND
FAVORING A RETURN OF AT LEAST CLIMO TEMPERATURES. ISOLATED
CONVECTION BORNE OF MESOSCALE PROCESSES CERTAINLY HARD TO RULE OUT
BUT NO WIDESPREAD SYNOPTIC FORCING IS EXPECTED.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
AS OF 18Z...AN ELONGATED UPPER LEVEL LOW IS CENTERED JUST EAST OF
KCLT AND IT WILL SLOWLY SHIFT DIRECTLY OVER THE TAF SITES BY 00 UTC.
WITH THE VERY COOL TEMPERATURES ALOFT CONVECTION IS ALREADY ONGOING
AND WITH THE STEEP LAPSE RATES SMALL HAIL WITH ISOLATED 1 INCH HAIL
IS POSSIBLE.

OVERNIGHT AS LOW EXITS WIND SPEEDS APPEAR STRONG ENOUGH OVERNIGHT TO
SUPPORT STRATUS. AFTER SUNRISE CONSIDERABLE DRYING IS EXPECTED AND
SKIES WILL CLEAR OUT WITH WINDS WILL INCREASING FROM THE NORTH WITH
SPEEDS AROUND 12 KNOTS WITH GUST AOB 20 KNOTS.

EXTENDED OUTLOOK...OTHERWISE VFR MONDAY THROUGH WEDNESDAY. POSSIBLE
MORNING FOG THURSDAY AND FRIDAY.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 120 PM SUNDAY...NO ADVISORIES OR CAUTION STATEMENTS IN PLACE
AS WINDS REMAIN BELOW 20 KNOTS OUTSIDE OF TSTMS. DEVELOPED SE
WAVES OF 3-4 FEET IN 7-8 SECOND INTERVALS WILL PREVAIL INTO TONIGHT.
A SURFACE LOW WILL MOVE OVER CAPE HATTERAS THIS EVENING. THIS WILL
BRING VEERING WINDS FROM SW TO W THEN NW TONIGHT AS THE SURFACE LOW
PULLS OFFSHORE OF THE OUTER BANKS OF NC. NW WINDS ON THE BACKSIDE OF
THE DEPARTING SURFACE LOW COULD APPROACH 20 KNOTS LATE TONIGHT INTO
EARLY MONDAY...AND A CAUTIONARY STATEMENT MAY BE REQUIRED. MARINERS
SHOULD REFER TO RADAR TRENDS IF HEADING OUT TODAY OR TONIGHT. AN
UPPER LOW MOVING EAST OVER THE WATERS COULD GENERATE TSTMS AND
PERIODS OF HAIL LATE THIS AFTERNOON AND THIS EVENING...AND WILL BE
CAPABLE OF GENERATING LOCALIZED AND STRONG WIND GUSTS. THIS IN TURN
WILL RESULT IN LOCALLY HIGHER WIND-WAVES AND CHOP. BY DAYBREAK
MONDAY...NW WINDS 15-20 KNOTS SHOULD BE EXPECTED WITH 2-4 FOOT SEAS
AND HIGHEST OFFSHORE.

SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 1:20 PM SUNDAY...SOME STRONG WINDS AT THE BEGINNING OF THE
PERIOD AS A SURFACE TROUGH WILL BE MOVING OFFSHORE. EXPECT A
NORTHERLY FLOW AT 20-25 KNOTS. GRADIENT DECREASES SLOWLY DURING THE
DAY ONLY TO INCREASE ONCE AGAIN AROUND 0600 UTC TUESDAY AS A
SECONDARY FRONT/SURGE MOVES ACROSS. WINDS TURN MORE NORTHEAST AND
INCREASE ONCE AGAIN TO A RANGE OF 20-25 KNOTS. GRADIENT DIMINISHES
DRAMATICALLY LATE TUESDAY/EARLY WEDNESDAY AS THE CENTER OF HIGH
PRESSURE;RE MOVES FROM PENNSYLVANIA TO BASICALLY OVERHEAD. WINDS
STAY JUST BELOW SMALL CRAFT CRITERIA EARLY MONDAY AND AGAIN EARLY
TUESDAY. SEAS MAY ECLIPSE SIX FEET BRIEFLY TUESDAY BUT WILL NOT
ISSUE A HEADLINE AT THIS TIME DUE TO THE MARGINAL NATURE AND TIME
CONSIDERATIONS. SEAS FOLLOW THE WINDS TUESDAY DECREASING
DRAMATICALLY.

LONG TERM /WEDNESDAY THROUGH FRIDAY/...
AS OF 1:20 PM SUNDAY...BERMUDA HIGH PRESSURE TO BRING A SOUTHWESTERLY
WIND WEDNESDAY THAT MAY VEER WITH THE APPROACH/DEVELOPMENT OF SOME
WEAK PIEDMONT TROUGHINESS. THIS MAY ALSO LEAD TO JUST ENOUGH OF AN
UPTICK OF CONDITIONS THAT CAUTIONARY HEADLINES ARE NEEDED. THESE
FACTORS REMAIN IN PLACE ON THURSDAY WHILE A COLD FRONT WHOSE TIMING
IS A LITTLE UNCERTAIN APPROACHES FROM THE NNW. THE APPROACH OF THIS
BOUNDARY MAY CAUSE ADDITIONAL VEERING THROUGH THURSDAY DEPENDING ON
ITS SPEED AND TIME OF ARRIVAL. ASSUMING A THURSDAY EVENING FROPA A
TURN TO A MORE NORTHERLY DIRECTION IS EXPECTED ON FRIDAY AND THE
SURGE BEHIND THE FRONT ALSO WILL BE QUESTIONABLE...IN STRENGTH. THIS
WILL END UP DICTATING WHETHER FRIDAY SEES A SLIGHT DETERIORATION IN
WIND AND SEAS OR AN ACTUAL IMPROVEMENT OVER THURSDAY SHOULD THE
WEAKER SOLUTIONS PAN OUT.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...MBB
AVIATION...DRH
Hazardous weather outlook, Mar 25, 2:07 PM EST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
307 PM EDT SUN MAR 25 2012

NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-053>056-261915-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-COASTAL PENDER-
INLAND NEW HANOVER-COASTAL NEW HANOVER-INLAND BRUNSWICK-
COASTAL BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-COASTAL HORRY-INLAND GEORGETOWN-
COASTAL GEORGETOWN-
307 PM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON.
MANY OF THE STRONGER SHOWERS AND STORMS WILL PRODUCE SMALL HAIL UP
TO THE SIZE OF DIMES. THE STRONGEST THUNDERSTORMS MAY BE CAPABLE
OF GENERATING HAIL UP TO THE SIZE OF QUARTERS. GUSTY WINDS ARE
ALSO POSSIBLE.

STORMS SHOULD SHIFT OFFSHORE DURING THE LATE AFTERNOON AND EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-261915-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
307 PM EDT SUN MAR 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING
COULD MOVE OVER THE IN-SHORE WATERS. GUSTY WINDS AND HAIL WILL
BE THE PRIMARY THREATS.

GUSTY NW WINDS EARLY MONDAY COULD WARRANT AN EXERCISE CAUTION
STATEMENT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

8

In the hours before

Special weather statement, Mar 25, 12:26 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
126 PM EDT SUN MAR 25 2012

SCZ023-032-251800-
DARLINGTON-FLORENCE-
126 PM EDT SUN MAR 25 2012

...THUNDERSTORMS WITH HAIL WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 200 PM EDT...

AT 126 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
DARLINGTON...MOVING SOUTHEAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...FLORENCE AND
TIMMONSVILLE.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3412 7965 3400 7988 3427 8004 3436 7985
TIME...MOT...LOC 1726Z 329DEG 13KT 3426 7991

BACON
Special weather statement, Mar 25, 12:34 PM EST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
134 PM EDT SUN MAR 25 2012

NCZ105>109-251830-
COASTAL NEW HANOVER-COASTAL PENDER-INLAND BRUNSWICK-INLAND NEW
HANOVER-INLAND PENDER-
134 PM EDT SUN MAR 25 2012

...THUNDERSTORMS PRODUCING HAIL WILL MOVE ACROSS NORTHERN
BRUNSWICK...NORTHERN NEW HANOVER AND SOUTHERN PENDER COUNTIES
THROUGH 230 PM EDT...

AT 134 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM SANDY CREEK TO SCOTTS HILL...OR ALONG A LINE
EXTENDING FROM 9 MILES NORTHWEST OF LELAND TO 10 MILES NORTHEAST OF
WILMINGTON...MOVING NORTH AT 20 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...BAYSHORE...CASTLE
HAYNE...CURRIE...LONG CREEK...MALPASS CORNER...MONTAGUE...
MOORETOWN...OGDEN...PHOENIX AND POINT CASWELL.

HAZARDS INCLUDE...
PEA SIZED TO HALF INCH DIAMETER HAIL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3426 7774 3424 7822 3427 7823 3435 7816
      3435 7820 3437 7822 3438 7824 3442 7824
      3446 7818 3450 7825 3456 7825 3458 7824
      3459 7774 3428 7772
TIME...MOT...LOC 1734Z 176DEG 15KT 3434 7812 3435 7783

BACON
Special weather statement, Mar 25, 1:00 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
200 PM EDT SUN MAR 25 2012

SCZ023-032-251900-
DARLINGTON-FLORENCE-
200 PM EDT SUN MAR 25 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS FLORENCE AND DARLINGTON
COUNTIES THROUGH 300 PM EDT...

AT 200 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING FROM DARLINGTON TO FLORENCE...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE FLORENCE...CLAUSSEN...EFFINGHAM...
EVERGREEN...FRIENDFIELD...HYMAN...MARS BLUFF...MECHANICSVILLE...NEW
HOPE...PAMPLICO...QUINBY AND COWARD.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3427 7994 3435 7975 3409 7953 3407 7954
      3404 7951 3400 7951 3389 7975
TIME...MOT...LOC 1800Z 331DEG 11KT 3423 7979

BACON
Special weather statement, Mar 25, 1:35 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
235 PM EDT SUN MAR 25 2012

SCZ039-251930-
WILLIAMSBURG-
235 PM EDT SUN MAR 25 2012

...HAIL PRODUCING THUNDERSTORM WILL MOVE ACROSS WILLIAMSBURG COUNTY
THROUGH 330 PM EDT...

AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CADES...OR ABOUT 5 MILES NORTHEAST OF KINGSTREE...MOVING SOUTHEAST AT
20 MPH.

SOME LOCATIONS IMPACTED INCLUDE KINGSTREE...CADES...EARLE...
MORRISVILLE...SALTERS...TRIO AND WARSAW.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3338 7971 3374 7994 3384 7977 3384 7975
      3381 7972 3355 7947 3352 7949 3350 7954
      3345 7959
TIME...MOT...LOC 1835Z 326DEG 16KT 3372 7978

BACON
Special weather statement, Mar 25, 1:38 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
238 PM EDT SUN MAR 25 2012

NCZ105-251915-
INLAND PENDER-
238 PM EDT SUN MAR 25 2012

...HAIL PRODUCING THUNDERSTORMS WILL MOVE ACROSS PENDER COUNTY
THROUGH 315 PM EDT...

AT 238 PM EDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
SMALL HAIL OVER VAN EDEN...OR ABOUT 6 MILES NORTHWEST OF
BURGAW...MOVING SOUTHEAST AT 10 MPH.

SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...MALPASS CORNER...
MURRAY TOWN...PENDERLEA...VAN EDEN...WARDS CORNER...WHITE STOCKING...
WILLARD...ST. HELENA AND WATHA.

HAZARDS INCLUDE...
PEA TO DIME SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL.

THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.

&&

LAT...LON 3464 7774 3440 7790 3456 7817 3472 7806
TIME...MOT...LOC 1838Z 301DEG 8KT 3459 7802

BACON
Local storm report, Mar 25, 1:58 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
258 PM EDT SUN MAR 25 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0202 PM     HAIL             2 WNW QUINBY            34.25N  79.77W
03/25/2012  E0.88 INCH       DARLINGTON         SC   TRAINED SPOTTER

            PENNY TO NICKEL SIZE HAIL FELL.

&&

EVENT NUMBER ILM1200037

43

The radar

The Wilmington radar (KLTX), 77 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Pender

When
March 25, 2:17 PM EST to 2:20 PM EST
Where
Pender County, Burgaw
Measured
1 in hail
Property damage
$500
Reported by
Trained Spotter
Coordinates
34.550, -77.930

Nickel to quarter size hail covered the ground.

Hail, Pender

When
March 25, 2:30 PM EST to 2:33 PM EST
Where
Pender County, Wards Corner
Measured
0.88 in hail
Property damage
$250
Reported by
Broadcast Media
Coordinates
34.530, -78.080

Nickel size hail covered the ground.

Hail, Pender

When
March 25, 2:35 PM EST to 2:37 PM EST
Where
Pender County, 0.35 mi WNW of Malpass Corner
Measured
1 in hail
Property damage
$1,000
Reported by
Public
Coordinates
34.501, -78.056

Hail up to the size of quarters was reported.

Hail, Robeson

When
March 25, 3:10 PM EST to 3:12 PM EST
Where
Robeson County, 1.7 mi WSW of Lumberton Muni Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
34.590, -79.097

Hail up to the size of quarters was reported on US 74.

Hail, Bladen

When
March 25, 3:40 PM EST to 3:55 PM EST
Where
Bladen County, 0.57 mi E of Kelly
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
34.470, -78.320

Hail up to the size of quarters covered the ground. The hail lasted for 15 minutes.

Hail, Brunswick

When
March 25, 6:00 PM EST to 6:02 PM EST
Where
Brunswick County, Supply
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
34.020, -78.270

Hail to the size of golf balls was reported.

Hail, Brunswick

When
March 25, 6:10 PM EST to 6:13 PM EST
Where
Brunswick County, 1.5 mi SSW of Secession
Measured
1.5 in hail
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.910, -78.310

Hail to the size of ping pong balls was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2012Every state in 2012This day in weather historyWarnings in North Carolina, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369578, 369579, 369581, 369600, 369604, 369610, 369612.